The red skin syndromes: corticosteroid addiction and withdrawal

    loading  Checking for direct PDF access through Ovid

Abstract

Chronic, worsening eczematous rash patients are frequently tested and re-evaluated to search for a cause, since they appear to resist treatment with corticosteroids. The patients are usually atopics. Systemic evaluations and various allergy testing coupled with a large variety of topical and systemic medications fail to manage the problem. Typically, the patients initially experience a minimal rash that progresses to a more extensive markedly symptomatic dermatitis despite increasing amounts and strengths of topical and systemic steroids. Various syndromes have been named depending upon the body location involved. In evaluating and treating over 1500 patients it has been ascertained that the worsening problem is due to the therapy, namely corticosteroids, not uncontrollable eczema. Cure occurred in all patients after total cessation of these medications, requiring at times 1–2 years attended by multiple flares of the rash. The mechanism appears to be vascular nitric oxide release. This article delineates in minute detail the typical patterns of addiction, the total evaluation of the patients and the characteristic events of prolonged withdrawal. A study of serum nitric oxide values is included to help in understanding this frequently perplexing disease.

Related Topics

    loading  Loading Related Articles